Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Functional analytic properties of topological semigroups and $ n$-extreme amenability


Author: Anthony To-ming Lau
Journal: Trans. Amer. Math. Soc. 152 (1970), 431-439
MSC: Primary 22.05; Secondary 46.00
DOI: https://doi.org/10.1090/S0002-9947-1970-0269772-9
MathSciNet review: 0269772
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a topological semigroup, $ \operatorname{LUC} (S)$ be the space of left uniformly continuous functions on $ S$, and $ \Delta (S)$ be the set of multiplicative means on $ \operatorname{LUC} (S)$. If $ ( \ast )\operatorname{LUC} (S)$ has a left invariant mean in the convex hull of $ \Delta (S)$, we associate with $ S$ a unique finite group $ G$ such that for any maximal proper closed left translation invariant ideal $ I$ in $ \operatorname{LUC} (S)$, there exists a linear isometry mapping $ \operatorname{LUC} (G)/I$ one-one onto the set of bounded real functions on $ G$. We also generalise some recent results of T. Mitchell and E. Granirer. In particular, we show that $ S$ satisfies $ ( \ast )$ iff whenever $ S$ is a jointly continuous action on a compact hausdorff space $ X$, there exists a nonempty finite subset $ F$ of $ X$ such that $ sF = F$ for all $ s \in S$. Furthermore, a discrete semigroup $ S$ satisfies $ ( \ast )$ iff whenever $ \{ {T_s};s \in S\} $ is an antirepresentation of $ S$ as linear maps from a norm linear space $ X$ into $ X$ with $ \vert\vert{T_s}\vert\vert \leqq 1$ for all $ s \in S$, there exists a finite subset $ \sigma \subseteq S$ such that the distance (induced by the norm) of $ x$ from $ {K_X} =$   linear span of $ \{ x - {T_s}x;x \in X,s \in S\} $ in $ X$ coincides with distance of $ O(\sigma ,x) = \{ (1/\vert\sigma \vert)\sum\nolimits_{a \in \sigma } {{T_{at}}(x);t \in S\} } $ from 0 for all $ x \in X$.


References [Enhancements On Off] (What's this?)

  • [1] F. F. Bonsall, J. Lindenstrauss and R. R. Phelps, Extreme positive operators on algebras of functions, Math. Scand. 18 (1966), 161-182. MR 35 #759. MR 0209863 (35:759)
  • [2] M. M. Day, Amenable semigroups, Illinois J. Math. 1 (1957), 509-544. MR 19, 1067. MR 0092128 (19:1067c)
  • [3] -, ``Semigroups and amenability, a survey,'' Semigroups, Academic Press, New York, 1969, pp. 5-53. MR 0265502 (42:411)
  • [4] N. Dunford and J. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [5] E. Granirer, A theorem on amenable semigroups, Trans. Amer. Math. Soc. 3 (1964), 367-397. MR 29 # 3870. MR 0166597 (29:3870)
  • [6] -, Extremely amenable semigroups, Math. Scand. 17 (1965), 177-197. MR 33 #5760. MR 0197595 (33:5760)
  • [7] -, Extremely amenable semigroups. II, Math. Scand. 20 (1967), 93-113. MR 35 #3422. MR 0212551 (35:3422)
  • [8] -, Functional analytic properties of extremely amenable semigroups, Trans. Amer. Math. Soc. 137 (1969), 53-75. MR 39 #765. MR 0239408 (39:765)
  • [9] E. Granirer and A. Lau, Invariant mean on locally compact groups, Illinois J. Math. (to appear). MR 0277667 (43:3400)
  • [10] F. P. Greenleaf, Invariant means on topological groups and their applications, Van Nostrand, Princeton, N. J., 1969. MR 0251549 (40:4776)
  • [11] E. Hewitt and K. Ross, Abstract harmonic analysis. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der math. Wissenschaften, Band 115, Academic Press, New York and Springer-Verlag, Berlin, 1963. MR 28 #158. MR 551496 (81k:43001)
  • [12] A. Lau, Topological semigroups with invariant means in the convex hull of multiplicative means, Trans. Amer. Math. Soc. 148 (1970), 69-84. MR 0257260 (41:1911)
  • [13] E. S. Ljapin, Semigroups, Fizmatgiz, Moscow, 1960; English transl., Transl. Math. Monographs, vol. 3, Amer. Math. Soc., Providence, R. I., 1963; rev. ed., 1968. MR 22 #11054; MR 29 #4817. MR 0167545 (29:4817)
  • [14] T. Mitchell, Fixed points and multiplicative left invariant means, Trans. Amer. Math. Soc. 122 (1966), 195-202. MR 32 #7662. MR 0190249 (32:7662)
  • [15] -, Function algebras, means, and fixed points, Trans. Amer. Math. Soc. 130 (1968), 117-126. MR 36 #666. MR 0217577 (36:666)
  • [16] -, Topological semigroups and fixed points, Illinois J. Math. (to appear). MR 0270356 (42:5245)
  • [17] I. Namioka, On certain actions of semi-groups on $ L$-spaces, Studia Math. 29 (1967), 63-77. MR 36 #6910. MR 0223863 (36:6910)
  • [18] J. Sorenson, Existence of measures that are invariant under a semi-group of transformations, Thesis, Purdue University, Lafayette, Ind., 1966.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22.05, 46.00

Retrieve articles in all journals with MSC: 22.05, 46.00


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0269772-9
Keywords: Topological semigroups, $ n$-extremely amenable, amenable semigroup, $ n$-extremely amenable semigroup, uniformly continuous functions, jointly continuous actions, multiplicative means, invariant means, maximal translation invariant closed ideal, finite intersection property, right ideal, group homomorphisms, locally compact groups, fixed points, point measure
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society